Alert archive / Michigan / Gale Watches in 2021
Gale Watch 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale watch at Mar 24, 2021, 3:44 PM EDT. It took effect at Mar 25, 2021, 8:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 24, 2021, 3:44 PM EDT (19:44 UTC)
- In effect from
- Mar 25, 2021, 8:00 PM EDT
- Expired
- Mar 25, 2021, 4:20 AM EDT
- In force
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
274 WHUS73 KGRR 241944 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 344 PM EDT Wed Mar 24 2021 LMZ844>849-250345- /O.EXT.KGRR.SC.Y.0029.000000T0000Z-210325T1200Z/ /O.NEW.KGRR.GL.A.0005.210326T0000Z-210326T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 344 PM EDT Wed Mar 24 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EDT THURSDAY... ...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... * WHAT...For the Small Craft Advisory, southwest winds to 30 knots and waves 3 to 6 feet. For the Gale Watch, north winds 15 to 25 knots with gusts up to 35 knots and waves 4 to 7 feet possible. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, until 8 AM EDT Thursday. For the Gale Watch, from Thursday evening through Friday morning. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
2 follow-up statements
342 WHUS73 KGRR 250048 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 848 PM EDT Wed Mar 24 2021 LMZ844>849-250900- /O.CON.KGRR.SC.Y.0029.000000T0000Z-210325T1200Z/ /O.CON.KGRR.GL.A.0005.210326T0000Z-210326T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 848 PM EDT Wed Mar 24 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY... ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... * WHAT...For the Small Craft Advisory, southwest winds 5 to 15 knots with gusts up to 30 knots and waves 3 to 7 feet. For the Gale Watch, north winds 15 to 25 knots with gusts up to 35 knot gales and waves 5 to 10 feet possible. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, until 8 AM EDT Thursday. For the Gale Watch, from Thursday evening through Friday morning. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
495 WHUS73 KGRR 250820 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 420 AM EDT Thu Mar 25 2021 LMZ844>849-251630- /O.CAN.KGRR.SC.Y.0029.000000T0000Z-210325T1200Z/ /O.UPG.KGRR.GL.A.0005.210326T0000Z-210326T1200Z/ /O.NEW.KGRR.GL.W.0006.210326T0000Z-210326T1500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 420 AM EDT Thu Mar 25 2021 ...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT FRIDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...North winds 15 to 25 knots will become northeast gales tonight before turning to the northwest and diminishing to 15 to 25 knots by midday Friday. Waves will increase to 7 to 11 feet early Friday morning only to subside to 4 to 8 feet by Friday afternoon. * WHERE...St Joseph to Manistee. * WHEN...From 8 PM this evening to 11 AM EDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...The strongest winds and highest waves are expected south of Holland just before sunrise Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale watch went out at Mar 24, 3:31 PM EDT, 13 minutes earlier.
Area forecast discussion, Mar 24, 3:31 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
331 PM EDT Wed Mar 24 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 330 PM EDT Wed Mar 24 2021
-Isolated showers/gusty winds through early evening
-Rain and wind late Thursday into early Friday
-Cooler for the weekend, rain likely Saturday
&&
.DISCUSSION...(This evening through next Wednesday)
Issued at 330 PM EDT Wed Mar 24 2021
--Isolated showers/gusty winds through early evening--
A few hundred joules of skinny cape in the sounding late this
afternoon/early evening near and east of highway 127 supports
widely scattered showers and possibly a storm. Main threat with
these would be gusty winds up to 45 mph. Even outside of showers
we'll continue to see some gusts to 35 mph until deeper mixing
subsides with sunset. Also there are some light showers
approaching from eastern WI with the cold front.
--Rain and wind late Thursday into early Friday--
A fast moving but potent (and compact) negative tilt shortwave
sends a rapidly deepening sfc low from Arkansas to se Lwr MI on
Thursday night. Gulf moisture associated with this srn stream wave
brings the potential for over an inch of rain (widespread) as
impressive trowal feature develops overhead on the north side of
the occluding sfc system. Good risk of some thunder too, mainly
south and east of GRR.
Potential for a sharp cutoff on the north side of this precip
shield creates uncertainty in far north the soaking rains make it,
with some potential that areas north of a MKG to Mt Pleasant line
miss out and see only light amounts.
What's intriguing though is that if precip does make it north of
a MKG to MOP line we may be dealing with some wintry p-types as
colder/drier air associated with a sfc high over Hudson Bay is
entrained into the system via strong northeast winds. This would
be a problem for late Thursday night and Friday morning with
accumulating wet snow the main threat although also a risk of some
freezing rain.
Confidence is currently low regarding any winter weather impacts
with this system but it something that needs closely watched. For
now we're thinking only light amounts of snow and ice possible
and mainly near/north of U.S. 10.
Winds are a concern with this system too, starting with
strong east-northeast winds Thursday evening north of the sfc low,
then a period of strong north-northwest winds late Thursday night
and early Friday on the back side of the low. Precip ending early
Friday, followed by decreasing wind in the afternoon as the sfc
low rockets out of the area.
--Cooler for the weekend, rain likely Saturday--
Colder air arrives behind the Friday low and lingers through the
weekend, although temperatures will still be near normal for this
time of year. Progressive pattern aloft sends another wave at us
on Saturday with rain showers likely, especially for the
afternoon and evening hours.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 153 PM EDT Wed Mar 24 2021
VFR expected to prevail through early evening with a BKN cloud
deck between 4000 and 6000 ft. Showers will be only widely
scattered so went with VCSH, although brief vsbys reductions
cannot be ruled out if a heavier shower passes over a terminal.
Also can't completely rule out a tstm, especially for LAN/JXN
during the late afternoon/early evening, but that chance is too
low to have thunder in the TAFs. Briefly higher gusts over 35 kts
could occur in the vicinity of a tstm if that happened.
MVFR cigs expected to pour into the region tonight from the west
and linger into early Thursday, but those clouds should lift
and/or mix out by afternoon leading to VFR.
Gusty southwest winds to around 30 kts this afternoon will lose
their gustiness with sunset but still remain above 12 kts through
midnight before gradually subsiding.
&&
.MARINE...
Issued at 330 PM EDT Wed Mar 24 2021
We have the ongoing Small Craft Advisory for the strong southwest
winds which we have extended a few hours through 8 AM Thursday.
Then a brief lull in winds is expected the first half of Thursday
before winds increase significantly out of the east/northeast
later Thursday ahead of an approaching low lifting northeast from
Arkansas. Gale force north-northwest winds are possible for a time
late Thursday night into early Friday as a deep low pressure
system tracks across se Lwr MI.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 8 AM EDT Thursday for LMZ844>849.
Gale Watch 8 PM Thursday until 8 AM Friday for LMZ844>849.
&&
SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Meade
MARINE...MeadeHazardous weather outlook, Mar 24, 4:25 AM EDT, 11 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 425 AM EDT Wed Mar 24 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-250830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 425 AM EDT Wed Mar 24 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-250830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 425 AM EDT Wed Mar 24 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will be hazardous to small craft today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds and waves could be hazardous to small craft Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.